I got meningitis by following doctor’s orders
How I got Drug-Induced Aseptic Meningitis by following doctor’s orders, a cautionary tale.
The last thing I expected when I went into the emergency room at Danbury Hospital for a viral infection was to end up getting meningitis in the process and getting even sicker. The sad thing is, it was avoidable.
How this all began. Shortly after a family gathering this past Easter I came down with what I called a bad case of the “flu.” You know the drill — nausea, vomiting, diarrhea, etc… I thought I could ride it out a few days. My husband got it too, so did my in-laws. They were sick a few days and then gradually got better. But I wasn’t riding it out well. Sorry for the graphic description, but I was coughing up “mud” on a continuous basis, and was getting severely weakened and dehydrated.
So it was off to Danbury Hospital. The ER doctor said they were flooded by “Upper GI” cases from Easter, and filled me with an IV full of fluid and pain meds. To play it safe he took some blood/urine for testing. I left feeling better from the influx of water and after one more day of rest I was back to work.
What happened next. I got a phone call the next day from the ER telling me one of my tests showed I had a bacteria infection and the doctor was prescribing antibiotics to nip it in the bud. Following doctor’s orders I picked up the prescription and starting taking the large white pills known as Sulfamethoxazole Trimethoprim, aka Bactrim. A powerful antibiotic, Bactrim is effective for urinary tract and middle ear infections, and bronchitis. I had never taken it before.
Round two. After several days, I started getting sick again. I had nausea again and even worse symptoms. I developed a nasty fever, logging in at 102.3 degrees, weakening me into a state of corpse-like lethargy. Along with the fever came uncontrollable chills — I was simultaneously overly hot and shivering cold. I also had a throbbing, pounding headache that spread from my temples down the side of my neck. I was sensitive to light and had to draw the shades because sunlight made me dizzy. I had zero energy, and my mind turned to mush. As a newspaper editor, I had a couple stories in the works for the front page that I couldn’t finish because I couldn’t put the words together. Just looking at the computer screen sent my confused mind into a tailspin. My initial thought was the “flu” had turned into something more, pneumonia perhaps?
Drug-Induced Aseptic Meningitis. So, it was back to Danbury Hospital. My husband took the day off from work to take me to the ER. The doctor this time round was one of the quietest I’ve ever seen. Very soft spoken, very gentle (very young). After asking about my symptoms, and noting I was taking Bactrim, he seemed to have a good idea what was wrong. He gave me an IV with fluid and pain meds, and then I did the only thing that gave me any relief — with the lights turned off in the ER, I slept. When the doctor returned he said I had Drug-Induced Aseptic Meningitis, caused by the Bactrim. What the heck? Meningitis? Caused by antibiotics?
Aseptic meningitis is an illness characterized by serious inflammation of the linings of the brain, and is one of the potential side effects of Bactrim (Ibuprofen can cause it too in some people). The doctor said I had classic textbook symptoms of aseptic meningitis — fever, chills, headache, nausea, light sensitivity, mental confusion.
While aseptic meningitis can be severe and life threatening, fortunately my case wasn’t that extreme. When the Bactrim was out of my system, he said, the meningitis would eventually go away.
It’s been six days since that diagnosis. My fever broke a few days ago, and I finally can look at the computer and write again. I still have a headache, but the severity has lessened. I welcome the warmth of fresh sunlight. Today, I am going to work from home and will return to my office tomorrow.
- Bactrim (Sulfamethoxazole Trimethoprim) is strong stuff. Many people are allergic to it. When you have an infection, taking Bactrim is like using a Howitzer to attack it, when a pistol might do. For some people, Bactrim can cause aseptic meningitis. If you are prescribed Bactrim, think twice, and ask your doctor about side effects and if a milder antibiotic might work.
- When I make a mistake in my job, such as quoting someone incorrectly or making a typographical error, I apologize and run a correction. I never heard from the doctor who prescribed me the Bactrim and don’t expect to. But wouldn’t it be nice if he took a minute and called and said he was sorry I had such a bad reaction to the drug, and would refer to this case when considering Bactrim for future patients.
- In addition to the pain and suffering I endured from the aseptic meningitis, there were other costs. I have a hefty ER bill, my husband had to take a day from work, I missed a number of days from my job and couldn’t attend personal events I had planned last week.
- I have great co-workers who helped me get my paper to press last week. Bless them! And bless my husband and daughter for getting me broth and ice pops and helping me with my recovery.